Iowa, 2009

Flooding in Iowa, December 25 to 26, 2009

December 25 to 26, 2009 · NWS DMX · 2 events in 2 counties and zones

Very warm air overspread the state as a strong low pressure system moved north from the Gulf states. At the time, there was a significant snow pack over the Ceder Creek and Chariton River Basins.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Very warm air overspread the state as a strong low pressure system moved north from the Gulf states. At the time, there was a significant snow pack over the Ceder Creek and Chariton River Basins. One to two inches of rain, along with temperatures around 40 F, resulted in rapid river rises from the runoff. Minor flooding occurred at both Bussey and Chariton with water rising to 1 to 2 feet above flood stage. The flooding only affected agricultural land.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 24, 11:40 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Dec 24, 11:40 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1140 PM CST THU DEC 24 2009

.SHORT TERM.../TONIGHT/
MAIN PLAYER JUST ROUNDING THE BEND OVER THE SOUTHERN PLAINS.  STILL
SOME WRINKLES AND CREASES FOR THE FCST TNT...BUT MORE CONSENSUS ON
THE SPECIFICS.  INVERTED TROUGH TO REMAIN OVER THE STATE TNT AND
ACTUALLY BACK TO THE WEST A BIT OVERNIGHT AS THE SOUTHWEST AREAS
COOL OFF BOTH ALOFT AND AT THE SFC WHILE THE EASTERN AREAS REWARM
AGAIN TOWARD SUNRISE. THUS THE WINTER STORM WATCH FOR THE EASTERN
SECTIONS WILL BE UPGRADED TO A WINTER WEATHER ADV BEGINNING AT 12Z
FRIDAY. WITH THE TROUGH EXTENDING ACROSS THE STATE TNT...THE BULK OF
THE HEAVIER SNOW WILL BE WEST AND CENTRAL FOR THE NEXT 12 HOURS. THE
GFS APPEARS TO BE MODEL OF CHOICE AFTER LOOKING AT SFC AND UPPER
LEVEL FEATURES AND PREFERRED AREAS OF FORCING. H850 BAROCLINIC ZONE
PICKED UP WELL OVER THE WEST AT NOON AND AREAL COVERAGE INCREASED
RAPIDLY THERE AND CONTINUES.  SFC LOW TRACKS COMING INTO LINE FOR
12Z FRIDAY WITH SFC LOW OVER SOUTHEAST IA NEAR KEOKUK. NAM/GFS SEEM
TO BE BETTER CHOICES FOR NOW. EURO/GEM A BIT WARMER...BUT APPEARS
THAT CONVECTION ACROSS THE SOUTH MAY HELP TO KEEP THE LOW SLIGHTLY
MORE EAST. BOTTOM LINE IS THAT THE MODELS ARE WARMER OVER THE EAST
AND HAVE CUT SNOW AMTS DOWN THERE FOR TNT...AND LEANED HEAVILY
TOWARD LIQUID QPF FOR THAT AREA AS WELL. SOME OF THE WINTER STORM
WARNING BORDER COUNTIES...BLACK HAWK...TAMA MAY NOT SEE SIGNIFICANT
IMPACTS TNT...AND LESSENED IMPACTS OF SNOWFALL FRIDAY/SAT.
THUS...WILL PASS ALONG TO THE EVENING SHIFT THE POTENTIAL FOR SOME
MODIFICATIONS TO WARNING OUTLINE THERE.  THE TREMENDOUS CHALLENGE IS
THE CHANGEOVER FROM RAIN TO SNOW LINE. IT LOOKS TO BE NEAR
MARSHALLTOWN TO NEWTON TO NEAR CHARITON. JUST WEST OF THAT
BOUNDARY...SNOWFALL TONIGHT MAY QUICKLY PILE UP TO 5 TO 7 INCHES
THROUGH 12Z FRIDAY. HIGHER AMOUNTS WILL OCCUR WEST AS PREVIOUSLY
EXPECTED. SOME INSTABILITY IS NOTED IN THE SOUNDINGS EAST...AND THIS
COULD ENHANCE THE TOTALS IN THE ZONE OF CHANGEOVER. SIGNIFICANT
FORCING AND WINDS WILL OCCUR ON THE BACK SIDE OF THE LOW OVERNIGHT
WITH GUSTS TO 35 TO 40 MPH ALONG OUR WESTERN COUNTIES.  THE STRONGER
WINDS OF 45 MPH ARE EXPECTED ALONG THE MO RIVER VALLEY. BORDERLINE
TO BLIZZARD CONDITIONS WILL BE POSSIBLE OVER THE FAR WEST PORTION OF
THE FORECAST AREA LATE TNT AND EARLY FRIDAY MORNING. WILL BE
REEVALUATING THE CONDITIONS THIS EVENING BEFORE MAKING ANY
ADJUSTMENTS THERE. OVERALL STORM TOTALS WILL STILL BE RATHER HIGH
ACROSS CENTRAL SECTIONS AND WEST...WITH SOME DOWNWARD REFINEMENT
ACROSS THE EAST. DYNAMICS... MOISTURE TRANSPORT...WIND AND DURATION
OF THE EVENT THROUGH SATURDAY WILL CERTAINLY LEAVE A LASTING
IMPRESSION.

.LONG TERM.../SAT THROUGH THU/
COMPLEX SITUATION WITH UPPER LO PRES SYS DOING A FUJIWARA OVER THE
CENTRAL U.S. ON SAT. MODELS HAVING A DIFFICULT TIME HANDLING THE
FINE POINTS...WHICH WILL MAKE FOR A DIFFICULT FCST ALONG THE I-35
CORRIDOR. WARM AIR STREAMING OVER THE TOP OF THE LOW ON SAT WILL
KEEP A MIXTURE OF PCPN OVR THE EAST THROUGH A GOOD PART OF THE
DAY...THUS KEEPING ACCUMS DOWN IN THOSE AREAS. LOW WILL BOTTOM OUT
TNGT AND DO A TOUR AROUND IA FRI INTO SAT AS WHOLE SYSTEM FILLS.
EXPECT TO SEE AN EXTENDED PERIOD OF SNOW LASTING INTO
SUN...HOWEVER THE BULK OF THE ACCUM SNOW WILL TAKE PLACE TONIGHT
THROUGH FRI MRNG. WITH COMBO OF LOW FILLING AND SLOW MOVEMENT OF
STACKED SYS...DO NOT EXPECT TO SEE WINDS AS STRONG AS WOULD
OTHEWISE BE EXPECTED WITH THIS SYS. STRONGEST WINDS WILL TAKE
PLACE TNGT INTO FRI MRNG. WEATHER TURNS MUCH QUIETER AFTER SUN
WITH HI PRES BLDG INTO THE AREA. TEMPS WILL FALL BELOW NORMAL OVER
THE WKND INTO NEXT WEEK...BUT NOT SIGNIFICANTLY SO. ANOTHER WEAK
SYS WILL MOVE THROUGH THE AREA ON WED...BUT SNOWFALL FROM THIS
WILL BE OF LITTLE CONSEQUENCE.

&&

.AVIATION...
25/06Z...WIDESPREAD IFR/LIFR CONDITIONS WILL PERSIST WITH
PRECIPITATION CONTINUING FOR MUCH OF THE FORECAST PERIOD.  KOTM AND
KALO WILL SEE RAIN OVERNIGHT BUT WILL TRANSITION TO SNOW ON FRIDAY
AS COLDER AIR OVERSPREAD THE STATE.  KDSM...KFOD...AND KMCW WILL
STAY PRIMARILY SNOW WITH SEVERAL INCHES OF ACCUMULATION. SFC WNDS
WILL CONTINUE FROM THE NORTHWEST AND INCREASE THROUGH THE NIGHT BUT
BEGIN TO LEVEL OFF AND DECLINE AS SFC LOW BEGINS TO FILL.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR ADAIR-ADAMS-
AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-
CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DECATUR-EMMET-FRANKLIN-GREENE-
GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-
MADISON-MARSHALL-PALO ALTO-POCAHONTAS-POLK-RINGGOLD-SAC-STORY-
TAMA-TAYLOR-UNION-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

WINTER WEATHER ADVISORY FROM 6 AM FRIDAY TO 6 AM CST SATURDAY
FOR APPANOOSE-DAVIS-LUCAS-MAHASKA-MARION-MONROE-POWESHIEK-
WAPELLO-WAYNE.

&&

SHORT TERM...REV
AVIATION...COGIL
LONG TERM...MS DEC 09
Hazardous weather outlook, Dec 24, 4:44 PM CST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
444 PM CST THU DEC 24 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>073-081>083-
092>094-252245-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
444 PM CST THU DEC 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. CONDITIONS WILL
DETERIORATE THROUGH THE EVENING AS SLEET AND SNOW SPREAD EASTWARD.
MODERATE AMOUNTS OF SNOW ACCUMULATION ARE EXPECTED WITH THIS
STORM OVERNIGHT...ALONG WITH VERY STRONG NORTHWEST WINDS THAT WILL
LIKELY CAUSE BLOWING AND DRIFTING OF SNOW. VISIBILITY IS
ANTICIPATED TO BECOME REDUCED CONSIDERABLY...LEADING TO NEAR
BLIZZARD CONDITIONS AT TIMES OVER THE WESTERN PORTIONS OF THE
WARNING AREA.

PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

SIGNIFICANT AMOUNTS OF SNOW ACCUMULATION ARE EXPECTED WITH THIS
STORM...ALONG WITH VERY STRONG NORTHWEST WINDS THAT WILL LIKELY
CAUSE BLOWING AND DRIFTING OF SNOW. VISIBILITY IS ANTICIPATED TO
BECOME REDUCED CONSIDERABLY...LEADING TO NEAR BLIZZARD CONDITIONS
AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUY SNOWFALL AND ICE
ACCUMULATION REPORTS ARE APPRECIATED AND ENCOURAGED.

IAZ062-074-075-084>086-095>097-252245-
POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
444 PM CST THU DEC 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

RAIN WILL CONTINUE...POSSIBLY MIXED WITH SLEET AT TIMES OVERNIGHT.

COLDER AIR IS FORECAST TO FILTER INTO SOUTHEAST IOWA OVERNIGHT...
CAUSING THE DRIZZLE AND RAIN TO SWITCH OVER TO SLEET AND SNOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA THROUGH SATURDAY.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

LIGHT TO MODERATE SNOW ACCUMULATIONS WILL OCCUR FROM LATE MORNING
THROUGH CHRISTMAS DAY AND INTO SATURDAY MORNING. STRONG WINDS ARE
LIKELY LATER IN THE DAY FRIDAY INTO FRIDAY NIGHT...POSSIBLY
PRODUCING BLOWING AND DRIFTING SNOW ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUY SNOWFALL AND ICE
ACCUMULATION REPORTS ARE APPRECIATED AND ENCOURAGED.

REV

In the hours before

Local storm report, Dec 24, 10:06 PM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1006 PM CST THU DEC 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     SNOW             ROCKWELL CITY           42.40N 94.63W
12/24/2009  E4.0 INCH        CALHOUN            IA   LAW ENFORCEMENT

&&

CCOGIL
Local storm report, Dec 24, 10:18 PM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1018 PM CST THU DEC 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     SNOW             JOHNSTON                41.69N 93.70W
12/24/2009  M0.9 INCH        POLK               IA   OFFICIAL NWS OBS

            MEASURED AT NWS OFFICE.

&&

BF
Local storm report, Dec 24, 10:48 PM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1048 PM CST THU DEC 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     SNOW             ESE GRAY                41.84N 94.98W
12/24/2009  E3.0 INCH        AUDUBON            IA   TRAINED SPOTTER

&&

FILLBACH
Local storm report, Dec 24, 11:24 PM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1124 PM CST THU DEC 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     SNOW             4 N GRIMES              41.72N 93.79W
12/24/2009  M1.2 INCH        POLK               IA   NWS EMPLOYEE

            1.2 INCHES OF NEW SNOW IN THE PAST 5 HOURS.

&&

PODRAZIK
Local storm report, Dec 25, 12:31 AM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1231 AM CST FRI DEC 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 AM     HEAVY SNOW       ESTHERVILLE             43.40N 94.83W
12/25/2009  M7.5 INCH        EMMET              IA   EMERGENCY MNGR

            7.5 INCHES FOR 24 HOUR TOTAL ENDING AT MIDNIGHT. 6 INCHES
            SINCE 7PM. STORM TOTAL 12 INCHES.

&&

PODRAZIK
Local storm report, Dec 25, 1:11 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
111 AM CST FRI DEC 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 AM     SNOW             3 NE YALE               41.80N 94.31W
12/25/2009  E3.0 INCH        GUTHRIE            IA   NWS EMPLOYEE

            NEW SNOW ACCUMULATION. 1/2SM VISIBILITY WEST OF PERRY.
            NORTH TO SOUTH ROADWAYS BEGINNING TO DRIFT IN THE WESTERN
            LANES.

&&

DONAVON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Lucas

When
December 25, 2:25 AM CST to December 26, 4:58 AM CST
Where
Lucas County, 3.09 mi WSW of Russell to 6.24 mi S of Russell
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
40.969, -93.257

Flood, Marion

When
December 25, 6:54 AM CST to December 26, 5:54 AM CST
Where
Marion County, 1.83 mi WNW of Bussey to 1.41 mi SW of Tracy
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
41.211, -92.932

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200730, 200729.